Maryland, 2018Flooding in Maryland, July 31, 2018
July 31, 2018 · NWS LWX · 2 events in 1 county or zone
Isolated heavy rain occurred in Allegany County, Maryland during the evening of July 31st. Over three inches was reported, with a couple isolated instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated heavy rain occurred in Allegany County, Maryland during the evening of July 31st. Over three inches was reported, with a couple isolated instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 2:18 PM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 31, 2:18 PM EST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
318 PM EDT Tue Jul 31 2018
.SYNOPSIS...
A warm front across southern Virginia will move north tonight
and cross the area. A cold front will gradually approach from
the Ohio Valley Wednesday into Thursday, then dissipate over the
region Friday. Meanwhile, high pressure will remain anchored
over the western Atlantic through the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A diffuse warm front that was earlier stalled across southern
VA is finally starting to push north but is gradually losing its
frontal character. E/SErly low level winds have persisted
throughout the day today and brought in ample moisture to keep
most locations mostly cloudy and well below late July daytime
max temperatures. Surface dew points were actually a tad lower
today on the north side of the front...but they should gradually
increase as the day wears on.
Due to this extensive cloud cover, instability is limited as
is convective potential and thus have removed the slight chance
of thunder through this evening except for the the far western
and southwestern portion, where instability is a bit better.
Rain chances overnight increase slightly associated with the
northward-moving diffuse warm front coupled with an increased
better dynamics associated with a mid-level speed max that
crosses the eastern US.
On Wednesday...any remnants of the warm front should be north
of the region by early-morning...or the front will simply wash
out. Clouds might take a while to scour out on Wednesday...maybe
hanging tough in areas east of the Blue Ridge from about
Culpeper/Fauquier counties northward through mid-day.
Temperatures on Wed should be warmer as clouds will eventually
break during the afternoon.
SPC has placed much of the northern half of our CWA under a
slight risk for Wed as 0-6km shear of 40-45 kts combines with
instability/SBCAPE of 1200-1500 to produce potential for a few
severe storm. Best potential with timing of the cold front
approaching from the west would be after 19Z in the west and
after 21Z East of the Blue Ridge. Some issues determining how
it plays out storm-wise on Wednesday will be to what extent the
cloud cover can last through mid-day, the anemic mid-level lapse
rate, and just how unstable it can actually get. The 12Z HRFEv2
suggests highest potential for severe storms would be across
the western half of the CWA between 18-21Z...and then there is
uncertainty just how unstable it will be east of the Blue Ridge.
Also will have to factor in the high PWAT values of nearly 2
inches that will be in place across the region on Wed, so there
is potential for flash flooding as well, especially if
convective cores can fire east of the BLue Ridge over areas that
were dumped on last week.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Although the cold front to the west approaches the area on
Wednesday, it really never crosses. Thus, Thursday and Thurs
night will feature continued deep moisture over the region
along with southerly low level winds. Hard to pinpoint where
convection will fire on Thursday, but expect chances to be an
even bet across the entire region. Shear doesn't look that great
on Thurs (30-35 kt), but could be sufficient for some level of
organized convection. still be enough for organized storms and a
gusty wind threat...and heavy rainfall threat as well given the
high moisture content.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
On Friday, a trough will still be located to our west. With high
pressure locked in to our east at the surface, southerly flow will
persist, and a moist airmass will remain in place. The moist airmass
coupled with ascent ahead of the trough will lead to the development
of afternoon showers and thunderstorms.
Moving into the weekend, model guidance suggests that the mid-upper
level trough that will influence our weather for much of this week
will finally break down. That will leave us in more of a zonal flow
regime aloft. However, the guidance also indicates that ample low-
level moisture will linger (precipitable water values around 1.7-2.0
inches) across the area, and that shortwaves will likely be embedded
within the zonal flow aloft. This will result in chances for showers
and thunderstorms Saturday and Sunday afternoon.
Chances for showers and storms should lessen by Monday, but
will still be non-zero with a warm and humid airmass in place.
Temperatures throughout the long term period should gradually
modify from below normal on Friday to near or slightly above
normal by Monday.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Ceilings still variable across the TAF sites...with IFR at CHO.
Model guidance has had problems today dealing with the low
conditions...and leaned on persistence to determine short term
trends. SHRA and perhaps an isolated TSRA this evening will be
near CHO closest to a northward advancing warm front. Elsewhere,
showers a bit too scattered and thunderstorms a bit too
uncertain for a prevailing mention of either. Expect some BR to
produce IFR conditions in CHO and IAD overnight...a
Wed-Thu...MVFR to occasional IFR ceilings and visibility in
scattered showers and thunderstorms...but much of the time VFR
conditions will prevail. S
Periodic sub-VFR conditions are possible in scattered
showers/thunderstorms Friday and Saturday.
Intermittent sub-VFR conditions could be possible with any
thunderstorms during the Friday through Monday time period. The
highest coverage of storms should be on Friday.
&&
.MARINE...
SCA in effect this evening through Wednesday, and will likely
need to be extended for at least parts of the waters into
Thursday. Showers/thunderstorms increasingly likely late
Wednesday and again on Thursday, some of which could contain
marine warning-level gusty winds.
Showers and thunderstorms will be possible each afternoon Friday
through Monday, with the highest coverage of storms occurring on
Friday. Marginal SCA winds could also be possible in southerly flow
on Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EDT
Wednesday for ANZ530>543.
&&
SYNOPSIS...SMZ
NEAR TERM...SMZ
SHORT TERM...SMZ
LONG TERM...KJP
AVIATION...SMZ
MARINE...SMZHazardous weather outlook, Jul 31, 9:42 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1042 AM EDT Tue Jul 31 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1042 AM EDT Tue Jul 31 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1042 AM EDT Tue Jul 31 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
HTS
In the hours before
Local storm report, Jul 31, 7:22 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
822 PM EDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM FLOOD 1 W CHARLOTTESVILLE 38.04N 78.50W
07/31/2018 ALBEMARLE VA 911 CALL CENTER
HIGH WATER REPORTED ON UNIVERSITY AVE.
&&
EVENT NUMBER LWX1801296
JMGLocal storm report, Jul 31, 7:24 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
824 PM EDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM FLOOD 1 S ALONZAVILLE 38.91N 78.55W
07/31/2018 SHENANDOAH VA 911 CALL CENTER
HIGH WATER REPORTED ON SCOTTSVILLE ROAD.
&&
EVENT NUMBER LWX1801297
JMGFlood, Allegany
- When
- July 31, 7:44 PM EST to 9:00 PM EST
- Where
- Allegany County, 3.81 mi ESE of Ridgeley to 3.8 mi ESE of Ridgeley
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.604, -78.587
Bear Hill Road flooded and closed due to heavy rain.
Flood, Allegany
- When
- July 31, 7:45 PM EST to 9:00 PM EST
- Where
- Allegany County, 3.85 mi S of Flintstone to 3.89 mi S of Flintstone
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.644, -78.564
Portions of Town Creek Road were flooded and closed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, July 31, 2018$525,000 · 2 in hail · 15 events
- Flash Flooding and Hail in Mississippi, July 31, 2018$452,000 · 2.5 in hail · 12 events
- Tornadoes in Ohio, July 31, 2018$175,000 · EF1 · 2 events
- Damaging Winds in West Virginia, July 31, 2018$115,000 · 70 kt wind · 9 events
- Tornado and Flash Flood in Michigan, July 31, 2018$50,000 · EF0 · 3 events
- Flash Flooding and Damaging Wind in Georgia, July 31, 2018$42,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Winds in Pennsylvania, July 31, 2018$22,000 · 50 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2018$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 31, 20187 events
- Hail in Minnesota, July 31, 20181.75 in hail · 5 events
- Flooding in Virginia, July 31, 20185 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 31, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774376, 774377.